Tornadoes · United States · Indiana · 2003
F0 tornado, Lafayette to West Lafayette, Indiana, June 11, 2003
From Lafayette to West Lafayette, this F0 tornado ran 0.1 miles across Tippecanoe County on June 11, 2003, touching down at 6:47 PM EST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2003
- Touchdown
- 6:47 PM EST (23:47 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Tippecanoe County
- Touchdown point
- 40.380, -86.900
- Lift-off point
- 40.380, -86.900
- Record number
- 1095
What the Weather Service recorded
2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation. It is believed these may have been rare cold air funnels that touched down. Only a few trees were damaged during the event.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 11, 2:33 PM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 11, 2:33 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 233 PM EST WED JUN 11 2003 FORECAST FOCUS THIS AFTN IS ON POPS/QPF TONIGHT AND THU THEN CHANCES FOR RAIN INTO THE WEEKEND. AT 19Z SFC LOW WAS IN SERN MO WITH UPPER TROF ACROSS MO. SCTD SHRA WERE ACROSS SRN FORECAST AREA /FA/. TEMPS HAD CLIMBED INTO THE MID 70S THANKS TO SOME BREAKS IN THE CLOUDS. MODELS IN FAIR AGREEMENT THIS RUN. GFS LOOKS LIKE IT MIGHT BE HAVING PROBLEMS WITH TOO MUCH QPF AND LOOKS TOO STRONG WITH SFC/UPPER LOWS. GENERALLY FOLLOWED THE ETA. DECENT DYNAMICS AS SFC LOW AND UPPER TROF COME INTO THE STATE BY 12Z. THIS ALONG WITH PLENTIFUL MOISTURE MAKE CATEGORICAL POPS LOOK GOOD FOR TONIGHT. WITH THE HIGHER PRECIP. WATER VALUES HEAVY RAIN STILL POSSIBLE. WILL CONTINUE FLOOD WATCH IN CURRENT FORM. HEAVY RAIN POSSIBLE NORTH...BUT MOST OF NRN FA HAS NOT SEEN AS MUCH RAIN AS THE S...SO DID NOT EXTEND WATCH THERE. WITH RAIN TEMPS SHOULD GET DOWN TO DEWPOINTS...IN THE MID 60S MOST AREAS...WHICH IS CLOSE TO GUIDANCE. SYSTEM EXITS TO THE NE THU MORNING. PRECIP WILL PROBABLY BE ACROSS PART OF NERN FA AT 12Z SO WILL GO WITH LIKELY POPS IN NERN FA AND CHC POPS ELSEWHERE. TIME SECTIONS SHOW SOME DECREASE IN MOISTURE FRI AFTN ESPECIALLY ACROSS SWRN FA. THIS WILL ALLOW TEMPS TO WARM TO READINGS ABOVE MAV VALUES MOST AREAS. WENT IN BETWEEN MAV AND ETA. FRONT SAGS SOUTH FRI AND SAT. WILL GO DRY MOST AREAS FRI. MAY NOT BE MUCH IF ANY PRECIP ON SAT BUT WITH UNCERTAINTY IN MODELS WILL NOT REMOVE. .IND...FLOOD WATCH THRU 700 AM FOR AREAS ALONG AND S OF INTERSTATE 70...INZ045>048-051>057-060>065-067>072 CS
Hazardous weather outlook, Jun 11, 3:49 PM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 349 PM EST WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA THIS EVENING. EARLY THIS EVENING AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS IS POSSIBLE...MAINLY ALONG AND NORTH OF A CRAWFORDSVILLE TO KOKOMO LINE. HEAVY RAIN IS ALSO POSSIBLE TONIGHT. SOME AREAS MAY SEE UP TO 2 INCHES OF ADDITIONAL RAIN BY THURSDAY MORNING. THIS MAY CAUSE SOME FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. AT THIS TIME NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODING TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.8 hours before the tornado, 146 km from the path. June 11, 2003.
- Mixed-layer CAPE
- 589 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Lincoln, IL (KILX), 00:00Z
0.2 hours after it, 146 km from the path. June 12, 2003.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 2442 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Lafayette (LAF), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of June 11, 2003
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 6:10 PM CDT | F0 | DeWitt, IL | 0.1 | 10 | |||
| June 11 | 6:15 PM CDT | F0 | Haskell, TX | 0.1 | 20 | |||
| June 11 | 6:20 PM CDT | F0 | Sangamon, IL | 0.1 | 10 | |||
| June 11 | 6:22 PM CDT | F0 | Sangamon, IL | 0.1 | 10 | |||
| June 11 | 6:25 PM CDT | F0 | DeWitt, IL | 0.2 | 10 | |||
| June 11 | 6:25 PM CDT | F0 | Logan, IL | 0.1 | 10 | |||
| June 11 | 6:30 PM CDT | F0 | Macon, IL | 0.1 | 10 | |||
| June 11 | 6:38 PM CDT | F0 | Logan, IL | 0.1 | 10 | |||
| June 11 | 6:38 PM CDT | F0 | Logan, IL | 0.1 | 10 | |||
| June 11 | 7:00 PM EST | F0 | Tippecanoe, IN | 0.5 | 30 | |||
| June 11 | 7:20 PM CDT | F1 | Marshall, KY | 0.2 | 80 | $40,000 | ||
| June 11 | 7:32 PM CDT | F0 | Rock, NE | 0.1 | 10 | |||
| June 11 | 7:40 PM CDT | F0 | Blaine, NE | 0.1 | 10 | |||
| June 11 | 7:42 PM CDT | F0 | Potter, SD | 0.1 | 25 | |||
| June 11 | 7:57 PM CDT | F0 | Rock, NE | 0.1 | 10 | |||
| June 11 | 7:58 PM CDT | F0 | Sully, SD | 0.4 | 25 | |||
| June 11 | 8:00 PM CDT | F0 | Tom Green, TX | 0.1 | 20 | |||
| June 11 | 8:09 PM CDT | F0 | Lyman, SD | 0.1 | 25 | |||
| June 11 | 8:37 PM CDT | F0 | Rock, NE | 0.2 | 10 | |||
| June 11 | 9:13 PM CDT | F0 | Lyman, SD | 0.5 | 50 | |||
| June 11 | 9:30 PM CDT | F0 | Lyman, SD | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.